What do you get when you drink a bunch of energy drinks every day for three weeks?

Unfortunately, the answer is not another Super Size Me-style documentary. 

It’s acute hepatitis.

A new case report published in the British Medical Journal details the nightmarish experience of an unnamed 50-year-old construction worker who was diagnosed with the inflammatory liver disease after consuming four to five energy drinks every day for three weeks.

The man had started consuming the energy drinks to help get him through his labor-intensive workday. He soon became unusually fatigued and began experiencing abdominal pain. This quickly turned into nausea and vomiting, and he then developed dark urine and jaundice.

When the man checked into a Florida hospital, lab tests revealed he had high levels of transaminases – liver enzymes indicative of damage and evidence of chronic hepatitis C infection. A liver biopsy confirmed the man had severe hepatitis.

Doctors who treated the man believe his abrupt bout of hepatitis was the result of his excessive energy drink consumption, which included the ingestion of large amounts of vitamin B3 (AKA niacin).

The man’s intake was roughly 160 to 200 milligrams (mg) daily, which is actually considered below the level expected to cause toxicity. The doctors say the problem was that toxicity occurred as a result of an accumulation effect. Each energy drink he consumed contained 40 mg of niacin, or 200 percent of the recommended daily value.

While the brand consumed by the patient wasn’t revealed, energy drinks with added niacin include Monster, Rockstar and Red Bull. The man was told to stop consuming all energy drinks and to avoid any other niacin-heavy products going forward.

“As the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients,” say the authors of the case report.

“Vitamins and nutrients, such as niacin are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity.”

When taken in safe amounts, niacin can help improve cholesterol levels, lower cardiovascular risk, maintain skin health, treat headaches, and even improve liver function. But when someone takes too much of it, it can result in nausea, stomach upset, muscle breakdown, and abnormal liver tests.

h/t Gizmodo